Virginia Commonwealth University

As If Bald Guys Didn’t Have Enough Problems, Propecia Might Cause Permanent Impotence

Posted: March 29th, 2011 | Author: | Filed under: Bald Blog | Tags: , , | No Comments »

www.simpsoncrazy.com

So, if previous entries to this blog haven’t convinced you to not waste your time with the current slew of baldness medications, this should. ABC News reported recently that a number of these drugs could cause a severe sexual side effect: the effect of no sex at all.

That’s right. Finasteride, or you might know it as Proscar or Propecia, is now suspected to cause erectile dysfunction. But the good news is the side effect only lasts FOR THE REST OF YOUR LIFE.

So how does it work, thereby making it not work? ABC News reported:

“The drugs block an enzyme that converts the male sex hormone testosterone to dihydrotestosterone, which is toxic to hair follicles, but important for healthy sexual functioning.”

Dihydrotestosterone. Can’t live with it, can’t get an erection without it.

As evidence that this is not an entirely new problem, there are support groups online, such as propeciahelp.com, which boasts over 1,000 members that have reported these side effects.

But what is coming as a surprise to many is that the effects do not always go away once the drug is out of the patient’s system. Dr. Andrew Rynne runs a sexual health clinic in Ireland, and he said that he has seen Propecia and similar drugs have the effect of making men “continue to suffer from sexual anesthesia,” in which “all sexual pleasure and feelings have been obliterated for all time.”

Yeesh. Give it to ’em straight, doc.

And the sexual effect usually seems to show up with an equally unwelcome friend. Abdulmaged M. Traish, a professor of biochemistry and urology at Boston University School of Medicine, said:

“We found out that we’re really ignoring the important part, especially those in whom the problem becomes persistent. That’s the group that everybody forgot. We have to worry about the consequences for people who are going to suffer – even after they discontinue the drug – from continuous loss of libido and potential depression.”

Ah, yes. Impotence and depression. The chicken and the egg, folks.

In fact, Dr. Michael Irwig, an endocrinologist at George Washington University, said that he has even met men who have become suicidal due to the effects of these drugs. In a study published in The Journal of Sexual Medicine, Irwig interviewed 71 men who suffered from the side effects after going off finasteride. He found that that after an average of 40 months off the drug, they were still suffering from the negative sexual effects. The report said:

“94% developed low libido, 92% developed erectile dysfunction, 92% developed decreased arousal, and 69% developed problems with orgasm.”

Irwig also noted that part of the problem is that doctors don’t know about it, since there hasn’t been much published about it.

Class action lawsuits have been brought against Merck, the company behind Propecia, so hopefully not many more will have to suffer.

In the meantime, this is all the more reason to stay bald and proud. Well, at least until that stem-cell treatment comes through.



Leave a Reply